Alert archive / Kansas / Flash Flood Watches in 2008

Flash Flood Watch 4, NWS Topeka, KS

May 26, 200810 counties in Kansas

NWS Topeka, KS issued this flash flood watch at May 26, 2008, 3:48 PM CDT for 10 counties in Kansas. It took effect at May 26, 2008, 4:00 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
May 26, 2008, 3:48 PM CDT (20:48 UTC)
In effect from
May 26, 2008, 4:00 PM CDT
Expired
May 27, 2008, 1:00 PM CDT
In force
21 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at May 26, 3:06 PM CDT, 42 minutes earlier.

Area forecast discussion, May 26, 3:06 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT MON MAY 26 2008

.DISCUSSION...

PERSISTENT CONVECTION FINALLY MOVING EASTWARD. MAIN STATIONARY
BOUNDARY STILL A BIT DIFFICULT TO IDENTIFY...ALTHOUGH LATEST
ANALYSIS WOULD PLACE IT JUST ALONG NE-KS BORDER. EXPECT THIS TO
CONTINUE SLOW PROGRESSION SOUTH AND END UP SOUTH OF THIS FORECAST
AREA OVERNIGHT. A COMPLICATING FACTOR IS MESS LEFT OVER FROM RECENT
CONVECTION. THERE APPEARS TO BE AN OUTFLOW BOUNDARY FURTHER
SOUTH...ALONG THE OK BORDER...THAT COULD CERTAIN FOCUS HEAVY RAIN
OVERNIGHT AS LLJ ACCELERATES AFTER SUNSET. UNCERTAINTY CENTERS ON
WHICH BOUNDARY...CONVECTIVE LEFTOVER IN OK OR STATIONARY FURTHER
NORTH...BECOMES THE FOCUS.

COLLABORATION AND HPC GUIDANCE INDICATE SOUTHERN OPTION IS THE MOST
LIKELY...WHICH PROMPTS A FLASH FLOOD WATCH FOR MY SOUTHERN FORECAST
AREA. SUFFICIENT LIFT OVER A PROLONGED PERIOD TO BE CONCERNED.
SEVERE THREAT SHOULD STAY WEST TONIGHT AS LAST NIGHTS CONVECTION
REALLY DIDNT LEAVE US WITH TIME TO WARM THE SURFACE...WHICH WE
NEEDED TO DO TO BREAK CAP. SO WILL BE ON A FLOOD FOOTING TONIGHT AS
THE MAIN THREAT. HARDING

CONVERGENCE ZONE ALONG STATIONARY BOUNDARY TO REMAIN IN PLACE TUES
NIGHT. SEVERAL PIECES OF ENERGY STILL LOOK TO BE ROUNDING THE
WESTERN TROUGH...AND MODELS DEPICT ONE POST-FRONTAL STRATUS STREAMS
IN FROM THE NORTH. WEAK LIFT ASSOCIATED WITH 850H CONVERGENCE MAY BE
ENOUGH TO SQUEEZE OUT A FEW HUNDREDTHS OF PRECIP. TRENDED POPS MORE
TO THE EAST ALONG AXIS OF BEST MOISTURE. COOL TEMPS UNDER PERSISTENT
CLOUD COVER AND NORTHERLY WINDS LOOK RIGHT ON TRACK. QUIET WX THURS
WITH SFC HIGH AND 500H RIDGE AXIS OVER THE REGION. TEMPERATURES WILL
RECOVER FROM THE COOL READINGS WED...BACK UP NEAR SEASONAL NORMALS.

FRI-SAT...CENTRAL CONUS RIDGE BEGINS TO BREAK DOWN AS SOME ENERGY
FROM THE WESTERN TROUGH EJECTS EASTWARD. NORTHERN STREAM SHORTWAVE
SLIPS THROUGH DAMPENED 500H FLOW...WHICH SENDS A COLD FRONT THROUGH
THE REGION LATE FRIDAY/EARLY SATURDAY. SHOULD SEE SOME DECENT RETURN
FLOW AHEAD OF THE FROPA. GFS HAS BEEN CONSISTENTLY DEEPER WITH THIS
WAVE AS IT PASSES THROUGH THE PLAINS. BENIGN WEATHER SUNDAY WITH SFC
HIGH OVER THE PLAINS...AND AMPLIFYING 500H RIDGE OVER THE ROCKIES.
SUN NITE-MON...RIDGE RIDER TO SLIDE ON THROUGH THE NW-ERLY 500H
FLOW...COINCIDENT WITH WARM ADVECTION ACROSS WESTERN/CENTRAL KANSAS.
PRIMARY MODEL DIFFERENCE LOOKS TO BE WITH THE GFS...WHICH IS
STRONGER WITH THE WAVE. NOT TOO CONFIDENT IN THIS SCENARIO
ATTM...WITHIN TYPICALLY DRY NW FLOW REGIME LOCALLY. LUNDE

&&

.AVIATION...

FOR THE 18Z TAFS...ONGOING CONVECTION IS DISSIPATING AND SHOULD SEE VFR CONDITIONS THE
REST OF THE DAY UNTIL FRONTAL BOUNDARY ACTIVATES OVERNIGHT. EXACT
TIMING OF CONVECTION OVERNIGHT IS UNCERTAIN...BUT WE SHOULD SEE
THUNDERSTORMS AT THE TAF SITES OVERNIGHT WITH MVFR TO IFR CIGS/VIS.
EXPECT SLOW IMPROVEMENT TO VFR CONDITIONS BY THE END OF THE 18 UTC
TAF PERIOD.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HARDING/LUNDE
Hazardous weather outlook, May 26, 3:33 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT MON MAY 26 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-272045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
333 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT OVER MUCH OF THE
AREA. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HEAVY
RAINS. COMBINED WITH THE WET GROUND AND ALREADY HIGH RIVERS AND
STREAMS...FLASH FLOODING IS POSSIBLE ACROSS THE AREA TONIGHT
THROUGH TOMORROW MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND AGAIN ON
THURSDAY THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

HARDING

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:06 PM CDTSevere Thunderstorm WarningTOPClay, Riley39 min
May 25, 7:19 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Ottawa41 min
May 26, 10:12 AM CDTAreal Flood AdvisoryTOPDouglas, Lyon17 days

Nearby

Flash Flood Watches in Kansas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.